Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 70, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2006, 5:31 PM CDT for Winkler County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2006, 5:31 PM CDT (22:31 UTC)
- Expired
- Aug 31, 2006, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:40 PM CDT | FLASH FLOOD | Wink, TX | ENTRANC EROAD TO THE AIRPORT UNDER 6 INCHES OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 312235
FFWMAF
TXC495-010130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU AUG 31 2006
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WINKLER COUNTY IN WEST TEXAS...
* UNTIL 830 PM CDT
* AT 528 PM CDT...DOPPLAR RADAR INDICATED THUNDERSTORMS WITH HEAVY
RAIN OVER CENTRAL WINKLER COUNTY MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KERMIT
AND WINK.
DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS...DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3197 10333 3168 10334 3167 10281 3207 10281
3207 10304 3198 10305
$$1 follow-up statement
000
WGUS74 KMAF 312351
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT THU AUG 31 2006
TXC495-010130-
WINKLER-
649 PM CDT THU AUG 31 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
WINKLER COUNTY...
WINKLER COUNTY AIRPORT REPORTED 6 TO 8 INCHES OF WATER ON THE
ENTRANCE ROAD TO THE AIRPORT. THE WATER WAS RUNNING OFF VERY
SLOWLY. AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS
STORM WAS LOCATED 30 MILES NORTHEAST OF KERMIT...OR 15 MILES
SOUTHWEST OF ANDREWS...MOVING NORTHEAST AT 20 MPH. THE HEAVIEST
RAIN HAS MOVED NORTHEAST OF WINKLER COUNTY...HOWEVER RUNOFF FROM
PREVIOUS RAINS WILL CONTINUE FOR THE NEXT TWO TO THREE HOURS.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3197 10333 3168 10334 3167 10281 3207 10281
3207 10304 3198 10305
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 5:25 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 31, 5:25 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 525 PM CDT THU AUG 31 2006 .UPDATE... HAVE UPDATED THE GRIDS TO ACCOUNT FOR THE CONVECTION NOW MOVING ACROSS THE WESTERN PERMIAN BASIN. TEXT PRODUCTS GOOD TO GO...GRAPHICS AND TEXT TO FOLLOW. ALSO RECEIVED A REPORT OF A TROPICAL FUNNEL NEAR SEAGRAVES. WILL ISSUE A SPS DISCUSSING THESE PHENOMENA. && .PREV DISCUSSION... (ISSUED 315 PM CDT THU AUG 31 2006) SHORT TERM... EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS PLENTIFUL SUBTROPICAL MOISTURE IN PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A COUPLE OF SHORTWAVE IMPULSES ARE MOVING ACROSS SOUTHERN NEW MEXICO AND SOUTHWEST TEXAS...AND THESE FEATURES HAVE COMBINED WITH AFTERNOON HEATING AND INSTABILITY AND THE AVAILABLE MOISTURE TO PRODUCE SCATTERED CONVECTION ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...THE DAVIS MOUNTAINS...AND THE ADJACENT UPPER TRANS PECOS REGION EARLY THIS AFTERNOON. WILL MAINTAIN 20-30 PCT POPS TONIGHT ACROSS AREAS MAINLY WEST OF A SEMINOLE...MIDLAND...SANDERSON LINE...WITH HIGHEST CHANCES ACROSS THE ABOVE MENTIONED LOCATIONS. THINK MOST CONVECTION WILL BE ON THE WANE AFTER SUNSET...BUT KEPT OVERNIGHT POPS AS A 12 HOUR GRID FOR NOW. OTHERWISE...LOOKING FOR SIMILAR LOWS ACROSS THE FORECAST AREA WITH LITTLE CHANGE IN THE OVERALL PATTERN ANTICIPATED. MINOR EDITS WERE MADE TO OVERNIGHT DEWPOINT...WIND...AND QPF GRIDS. LONG TERM... THE MAIN CONCERN IN THE LONG TERM PORTION OF THE FORECAST WILL BE THE EXPECTED RAINFALL AND COOLER TEMPERATURES THIS WEEKEND AND INTO EARLY NEXT WEEK. BEYOND EARLY NEXT WEEK...RAINFALL CHANCES APPEAR TO SLOWLY DECREASE WHILE SLIGHTLY BELOW NORMAL TEMPERATURES WILL REMAIN IN THE REMAINDER OF THE FORECAST. MORNING UPPER MAPS ALONG WITH THE LATEST WATER VAPOR IMAGERY SHOW SHORTWAVE MID-LEVEL RIDGING IN PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SATELLITE IMAGERY ALSO SHOWS TROPICAL MOISTURE ASSOCIATED WITH HURRICANE JOHN MOVING NORTH...AHEAD OF MODEL RH PROGS...INTO WESTERN MEXICO. A DEEP MID AND UPPER LEVEL TROUGH IS ALSO NOTED OVER THE NORTHERN ROCKIES. THE ABOVE MENTIONED RIDGE WILL REMAIN IN PLACE FRIDAY AS THE TROUGH CURRENTLY OVER THE NORTHERN ROCKIES TRANSLATES EAST ACROSS THE HIGH PLAINS. SURFACE ANTICYCLOGENESIS IN THE WAKE OF THE HIGH PLAINS TROUGH WILL DRIVE A COLD FRONT INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THE COMBINATION OF THE COLD FRONT ALONG WITH AN INCREASE IN MOISTURE FROM THE SOUTH WILL LEAD TO A GOOD CHANCE OF RAINFALL ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN FRIDAY NIGHT...THEN SPREADING SOUTH ACROSS THE REMAINDER OF THE REGION ON SATURDAY. THE CURRENT SHORT RANGE MODELS AGREE ENOUGH TO WARRANT AN INCREASE IN POPS FOR SATURDAY NIGHT INTO SUNDAY AS MID AND HIGH LEVEL MOISTURE CONTINUES TO INCREASE AND LOW-LEVEL UPSLOPE FLOW ENSUES. HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN GIVEN THE AMOUNT OF AVAILABLE MOISTURE AND WEAK WINDS ALOFT. WE WILL MENTION THIS IN THE UPCOMING HAZARDOUS WEATHER OUTLOOK. RAIN CHANCES WILL BEGIN TO DECREASE BY MONDAY. A WEST TO EAST ORIENTED MID-LEVEL THETA-E RIDGE ALONG WITH OROGRAPHIC LIFT ACROSS THE BIG BEND REGION ARGUES FOR ADDITIONAL RAINFALL IN THE MENTIONED REGION. WE HAVE OPTED TO INCREASE POPS THROUGH THE MIDDLE OF NEXT WEEK ACROSS THIS AREA. AS FOR TEMPERATURES...THE ANTICIPATED CLOUD COVER AND EASTERLY SURFACE WINDS WILL ACT TO KEEP TEMPERATURES FROM RISING MUCH AND WE HAVE GENERALLY FOLLOWED THE MEX MOS GUIDANCE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 54/70
Hazardous weather outlook, Aug 31, 2:53 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CDT THU AUG 31 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-012000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 253 PM CDT THU AUG 31 2006 /153 PM MDT THU AUG 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT AREAS MAINLY WEST OF A SEMINOLE...MIDLAND...DRYDEN LINE THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS. PONDING OF WATER ON AREA ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE UNDERNEATH THE STRONGER STORMS. ELEVATED FLOWS WILL PERSIST ALONG THE RIO GRANDE...AND ANY THUNDERSTORMS THAT PRODUCE HEAVY RAINS NEAR THE RIO GRANDE WILL RAISE FLOODING CONCERNS...ESPECIALLY FROM CANDELARIA TO PRESIDIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON FROM THE GUADALUPE MOUNTAINS...SOUTHWARD THROUGH THE DAVIS MOUNTAINS AND BIG BEND REGION. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL...SO FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE...AS WILL ELEVATED FLOWS ALONG THE RIO GRANDE. THE CHANCE OF RAIN WILL INCREASE ACROSS ALL AREAS FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER COLD FRONT AFFECTS THE REGION. HEAVY RAINS WILL AGAIN BE A CONCERN...ESPECIALLY FOR AREAS THAT HAVE RECEIVED HEAVY RAINFALL IN THE LAST FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:45 PM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Aug 31, 6:33 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 57 min |
| Aug 31, 6:35 PM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.